Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 403, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2004, 8:10 PM CDT for Lake County, South Dakota. It was in force for 35 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2004, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 20, 2004, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lake County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:14 PM CDT | HAIL 0.88 | 10 W Madison, SD | |
| Jul 20, 8:14 PM CDT | HAIL 0.88 | 10 W Madison, SD | |
| Jul 20, 8:21 PM CDT | TSTM WND DMG | Madison, SD | TREES UPROOTED/LARGE BRANCHES DOWN/ROAD SIGNS BLOWN OVER/POWER POLES DOWNED/80-90 MPH GUSTS ESTIMATED OVER A 2 BLOCK WIDE AREA IN MADISON BETWEEN 821 AND 825 PM CDT. |
| Jul 20, 8:21 PM CDT | TSTM WND GST 70 | Madison, SD | |
| Jul 20, 8:21 PM CDT | TSTM WND GST 70 | Madison, SD | |
| Jul 20, 8:23 PM CDT | TSTM WND GST 70 | Madison, SD | POWER LINES DOWN |
| Jul 20, 8:23 PM CDT | TSTM WND GST 70 | Madison, SD | POWER LINES DOWN |
| Jul 20, 8:23 PM CDT | HAIL 0.88 | Madison, SD | |
| Jul 20, 8:23 PM CDT | HAIL 0.88 | Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210110 SVRFSD SDC079-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 810 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 845 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WINFRED TO 7 MILES SOUTH OF ORLAND...OR FROM 15 MILES WEST OF MADISON TO 15 MILES SOUTH OF MADISON...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WINFRED...ORLAND AROUND 815 PM CDT MADISON AROUND 830 PM CDT RAMONA AROUND 835 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4409 9737 4385 9736 4385 9690 4418 9721 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:10 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 20, 4:10 PM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT TUE JUL 20 2004 .DISCUSSION... MAIN CONCERNS IN THE SHORT-TERM ARE CONVECTIVE CHANCES THROUGH THURSDAY. FOR TONIGHT...WARM FRONT SITUATED FROM NEAR MOBRIDGE TO ONEIL AT 20Z. THIS FRONT IS EXPECTED TO SLOWLY PROGRESS EAST REACHING THE JAMES RIVER VALLEY BY EARLY EVENING. CAP CURRENTLY IN PLACE BUT A WEAK WAVE MOVING ACROSS WRN SD AT THIS TIME SHOULD INITIATE SCATTERED CONVECTION BY EARLY EVENING. WHILE SPEEDS BELOW 6 KM REMAIN ARE 30 KTS OR LESS...THERE IS IMPRESSIVE DIRECTIONAL SHEAR WHICH RESULTS IN CUMULATIVE SHEAR OF GREATER THAN 60 KTS. THIS COMBINED WITH MLCAPES OVER 3000 CAPES WOULD MEAN POTENTIAL FOR SUPERCELLS IF CONVECTION CAN DEVELOP. MAIN CONCERN WITH RELATIVELY LOW WBZEROES AND HIGH CAPE IS FOR VERY LARGE HAIL BUT THE THETA-E DIFFERENCE ALSO SUGGESTS POSSIBILITY FOR DAMAGING WINDS. THE BEST CHANCE FOR DEVELOPMENT WOULD SEEM TO BETWEEN HON AND MHE THEN MOVEING ESE AS IT EXPANDS. ONLY STRONG INHIBITION AND WEAK SYNOPTIC SCALE FORCING ARE LIMITS TO CONVECTION DEVELOPING. ASSUMING STORMS DEVELOP THEY WOULD TURN ESE TOWARD FSD OR SUX DURING THE EVENING. WITH HIGH DEW POINTS AND SRLY FLOW TEMPS WILL REMAIN IN THE LOW 70S IN THE ERN CWA WITH 60S CONFINED TO THE WRN AND NWRN CWA. ON WED...SECONDARY FRONT WILL SINK TO THE MISSOURI RIVER. DRIER AIR WILL SINK INTO THE NRN CWA WITH NRLY FLOW. DEW POINTS IN THE WRN CWA WILL REMAIN AROUND 70 SO IT WILL BECOME FAIRLY UNSTABLE DURING THE AFTERNOON. THERE WILL ALSO BE A WEAK WAVE MOVING ACROSS THE AREA. SHEAR IS NOT VERY GOOD AND WRLY FLOW IS NOT FAVORABLE FOR STRONG CONVERGENCE. HOWEVER...WITH WEAK FORCING AND STRONG INSTABILITY HAVE CONTINUED A LOW CHANCE IN THE WRN CWA ON WED AFTERNOON AND EARLY EVENING. EXPECT FRONT WILL BE OUT OF THE CWA AFTER 01Z SO ENDED CHC AT THAT POINT. TEMPS SHOULD BE VERY WARM WITH WRLY FLOW THROUGH THE LOW LEVELS AND SLIGHTLY LOWER DEW POINT WILL BETTER ALLOW FOR BETTER MIXING. SO EXPECT TEMPS WILL BE AS WARM IN MOST AREAS...ESP ERN CWA...AS TODAY. ON WED NIGHT AND THURSDAY...ANOTHER WAVE MOVES AROUND THE SRN PLAINS RIDGE INTO NRN NEBRASKA...THE 850 MB FRONT WILL SET UP ALONG THE NEBRASKA AND SOUTH DAKOTA BORDER. WITH 300 MB JET JUST TO NORTH AND RRQ OF JET IN VICINTY EXPECT THAT TSRA WILL DEVELOP LATE IN THE NIGHT. WHILE THE BEST CHC APPEARS TO BE IN NEBRASKA ATTM...WILL INTRODUCE A CHANCE OF TSRA ALONG THE MO RIVER LATE WED NIGHT AND CONTINUE INTO THU. WITH AMPLE CLOUD COVER IN THE SRN CWA...TEMPS WILL STRUGGLE INTO THE MID TO UPPER 70S. COLD AIR ADVECTION WILL ALSO RESULT IN COOLER READING NORTH ALTHOUGH MORE SUN WILL ALLOW TEMPS TO RISE INTO THE UPPER 70S. THE PCPN CHANCES WILL END ON THU NIGHT WITH MUCH COOLER AIR COMING IN. 700 MB TEMPS WILL DROP TO AROUND ZERO AND RESIDUAL BL MOISTURE WILL ALLOW CU TO DEVELOP RAPIDLY ON FRI AND SAT BY LATE MORNING. THE INCREASED CLOUD COVER AND 850 MB TEMPS AROUND 10C WILL KEEP TEMPS IN THE 70S BOTH DAYS. IN THE EXTENDED...HAVE GONE WITH THE ECMWF WHICH IS A COMPROMISE BETWEEN COLDER AND SLOWER GFS AND FASTER AND WARMER CANADIAN. ECMWF HAS UPPER LOW OVER THE CWA ON SUNDAY WITH 700 MB TEMPS AROUND 0C. WITH WEAK FORCING...HAVE ADDED CHANCE OF SHOWERS ON SUNDAY. 850 MB TEMPS WILL STAY COOL SO MAX TEMPS WILL AGAIN BE IN THE 70S ACROSS THE CWA. SLOW WARM UP EXPECTED THROUGH TUESDAY AS HEIGHTS SLOWLY RISE AND TEMPS MODERATE. HOWEVER...TEMPS WILL REMAIN BELOW SEASONAL NORMALS THROUGH TUESDAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 20, 11:39 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT TUE JUL 20 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH. WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO SIOUX CITY. EXCESSIVE TEMPERATURES... HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID 70S. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Jul 20, 7:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 NE CORSICA 43.50N 98.31W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
0700 PM HAIL 14 S MOUNT VERNON 43.51N 98.26W
07/20/2004 0.75 INCH DAVISON SD TRAINED SPOTTER
0719 PM HAIL 8 NNE MITCHELL 43.84N 97.97W
07/20/2004 0.75 INCH DAVISON SD TRAINED SPOTTER
&&
PSLocal storm report, Jul 20, 7:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 10 W DIMOCK 43.48N 98.19W
07/20/2004 1.50 INCH DOUGLAS SD TRAINED SPOTTER
0723 PM HAIL 10 W DIMOCK 43.48N 98.19W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
0723 PM HAIL 3 WNW FULTON 43.74N 97.88W
07/20/2004 0.75 INCH HANSON SD TRAINED SPOTTER
&&
PSLocal storm report, Jul 20, 7:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL FULTON 43.73N 97.82W
07/20/2004 1.00 INCH HANSON SD TRAINED SPOTTER
&&
PSLocal storm report, Jul 20, 7:35 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 S MOUNT VERNON 43.54N 98.26W
07/20/2004 0.88 INCH DAVISON SD LAW ENFORCEMENT
0732 PM HAIL 15 N DELMONT 43.27N 98.16W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
&&
PSLocal storm report, Jul 20, 7:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL CANOVA 43.88N 97.50W
07/20/2004 0.88 INCH MINER SD EMERGENCY MNGR
0752 PM HAIL CANOVA 43.88N 97.50W
07/20/2004 1.00 INCH MINER SD TRAINED SPOTTER
0730 PM TSTM WND GST 6 SW MITCHELL 43.67N 98.12W
07/20/2004 60 MPH DAVISON SD TRAINED SPOTTER
CORN FLATTENED BY WINDS
&&
PSLocal storm report, Jul 20, 8:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 N SPENCER 43.83N 97.59W
07/20/2004 1.00 INCH MCCOOK SD PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 31 min |
| Jul 20, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 31 min |
| Jul 20, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Miner | 42 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 33 min |
| Jul 20, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 29 min |
| Jul 21, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 26 min |
| Jul 21, 4:57 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 33 min |
| Jul 21, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 44 min |
| Jul 21, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 33 min |
| Jul 21, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 37 min |
| Jul 21, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
| Jul 21, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 45 min |
| Jul 21, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 21, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.